Texas, 2018

Damaging Wind in Texas, July 1, 2018

July 1, 2018 · NWS MAF · 1 event in 1 county or zone

There was a large upper trough over the Rocky Mountains and a weak cold front across the Permian Basin. Very good instability was present along with dry air below the cloud base which contributed to gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

There was a large upper trough over the Rocky Mountains and a weak cold front across the Permian Basin. Very good instability was present along with dry air below the cloud base which contributed to gusty winds. These conditions resulted in a thunderstorm with severe wind gusts in the northern Permian Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 1, 2:10 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 1, 2:10 PM CST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
310 PM CDT Sun Jul 1 2018

.DISCUSSION...

WV imagery shows a large upper trough moving thru the Rockies,
trailing a weak cold front that sfc analysis and radar shows has
made it almost to KMAF.  This does not seem to be having much effect
on afternoon temps, which look to top out a few degrees above-normal
later this afternoon.  Weak SW flow ahead of the front and mixing
have brought dewpoints down considerably from this morning, shunting
best moisture to the NE.  This is yielding sbcapes in excess of
3000J/kg over the Permian Basin and areas north, making this area
behind the front probably our best chances for convection this
afternoon and overnight.  Forecast soundings suggest steep mid-lvl
lapse rates of around 7C/km and a dry subcloud layer will pose a
marginal hail/wind threat, but shear will be rather anemic, so we'll
just mention this in the HWO.

Overnight, the trough quickly minors out over the Great Lakes
region, allowing the upper ridge over the Gulf Coast states to begin
building back west.  This will shift chances of convection in the
short term to the higher terrain of West Texas and Southeast New
Mexico.  Thru midweek, the ridge is forecast to meander not only
west but north as well, centering over the Central Plains and
bringing cooler, easterly flow under the ridge into this area.  All
models are in pretty good agreement in bringing thicknesses/temps
down below-normal by Thu afternoon.  Temps then AOB normal thru the
extended.  Near the end of the workweek, long-range models bring an
inverted trough thru south Texas in easterly flow, which could
enhance rain prospects, especially south.  By the weekend, the ridge
is forecast to be over the Four Corners region, maintaining easterly
upslope flow and slight chances of convection each day.  However, no
real triggers are advertised.  Blended POPs seem a bit high, and
model differences suggest toning things down a bit.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     71  98  72 100 /  30   0   0   0
Carlsbad                       67  99  70  99 /   0  20  20  10
Dryden                         72  98  72 100 /   0   0   0   0
Fort Stockton                  71  96  71  97 /  10  20  10  20
Guadalupe Pass                 67  93  67  94 /   0  20  10  20
Hobbs                          65  95  68  95 /  10  20  20  10
Marfa                          61  91  62  92 /  10  30  30  30
Midland Intl Airport           71  97  72  98 /  20  10   0   0
Odessa                         72  96  72  98 /  10  10   0   0
Wink                           71  98  72  99 /  10  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

29/44
Hazardous weather outlook, Jul 1, 12:57 PM CST, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
157 PM CDT Sun Jul 1 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-021900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
157 PM CDT Sun Jul 1 2018 /1257 PM MDT Sun Jul 1 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

There is a chance of thunderstorms this afternoon and evening mainly
across portions of Southeast New Mexico... the Northern Permian
Basin... and the Big Bend. The strongest storms could produce small
hail... gusty winds... and brief heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Jul 1, 3:26 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
326 PM MDT SUN JUL 1 2018

NMZ029-012200-
Northern Lea County NM-
326 PM MDT SUN JUL 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LEA COUNTY UNTIL 400
PM MDT...

At 325 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Bronco, or 16 miles southwest of Plains, moving
northwest at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of east central Lea
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3315 10306 3302 10307 3301 10314 3309 10329
      3321 10323 3327 10306
TIME...MOT...LOC 2125Z 135DEG 12KT 3310 10309

10

The radar

The Lubbock radar (KLBB), 109 km away, was scanning. The volume nearest the first event began at 22:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gaines

When
July 1, 4:20 PM CST to 4:21 PM CST
Where
Gaines County, 2.65 mi WSW of Seagraves
Measured
61 kt (70 mph) estimated gust
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
32.915, -102.592

A thunderstorm moved across Gaines County and produced wind damage about three miles southwest of Seagraves. Several power lines were blown down due to thunderstorm winds at County Road 226 and US 385. The cost of damage is a very rough estimate.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765041.